Colorado, 2009

High Wind in Colorado, March 23, 2009

March 23, 2009 · NWS BOU · 4 events in 4 counties and zones

High winds occurred over the Northeast Plains of Colorado. Peak wind gusts included: 66 mph, 4 miles east of Haxtun; 63 mph at Sterling, 62 mph at Crook, 61 mph at Akron, 60 mph at Wiggins and 59 mph, 4 miles east of Amherst.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds occurred over the Northeast Plains of Colorado. Peak wind gusts included: 66 mph, 4 miles east of Haxtun; 63 mph at Sterling, 62 mph at Crook, 61 mph at Akron, 60 mph at Wiggins and 59 mph, 4 miles east of Amherst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 23, 1:52 AM MST, 7 hours 52 minutes earlier.

Area forecast discussion, Mar 23, 1:52 AM MST, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
252 AM MDT MON MAR 23 2009

.SHORT TERM...MAIN UPPER LEVEL LOW IS REDEVELOPING NR DENVER EARLY
THIS MORNING AND THEN WILL EVENTUALLY MOVE ENE INTO SWRN NEBRASKA BY
THIS AFTN AND BECOME VERTICALLY STACKED.  FCST FOR THE MTNS IS
PRETTY STRAIGHT FORWARD AS FAVORABLE OROGRAPHICS WILL COMBINE WITH
DECENT MOISTURE AND LAPSE RATES FROM 6-7 C/KM TO PRODUCE PERIODS OF
SNOW THRU TONIGHT WITH SOME HEAVY SNOW AT TIMES.  OVER NERN CO FCST
IS A LOT MORE COMPLICATED AND HAVE BASICALLY INHERITED A MESS WITH
SEVERAL HIGHLIGHTS IN PLACE.  WITH OVERALL POSITION OF MAIN UPPER
LEVEL LEVEL LOW BY THIS AFTN THERE WILL LIKELY BE AN AREA THAT WILL
RECEIVE SOME DECENT SNOW SOMEWHERE OVER THE PLAINS BUT IT LIKELY
WILL NOT COVER THE ENTIRE AREA.  BOTH NAM AND RUC SHOW A SWATH OF
HEAVER PCPN FM NCNTRL AND NERN WELD ACROSS MORGAN...LOGAN AND
WASHINGTON COUNTIES WITH VERY LITTLE PCPN OVER PHILLIPS AND
SEDGWICK COUNTIES THRU MID AFTN SO THIS AREA APPEARS TO HAVE THE
BEST CHC FOR SIGNIFICANT SNOW AND BLOWING SNOW PROBLEMS FROM LATE
MORNING THRU THE AFTN HOURS ALTHOUGH LATEST NAM REALLY BACKS OFF ON
THE PCPN BY 21Z.  ELSEWHERE WITH 800-700 FLOW STG NWLY ALONG THE
FRONT RANGE PCPN PROSPECTS FM LATE MORNING THRU THE AFTN LOOK MUCH
LOWER.  HOWEVER THERE STILL COULD BE A BRIEF PERIOD OF STEADIER PCPN
EARLY THIS MORNING AS LOW LVL WINDS BRIEFLY HAVE AN UPSLOPE
COMPONENT FOR A FEW HOURS THRU ABOUT 12Z.  ANOTHER ISSUE THAT COULD
BE A PROBLEM THIS AFTN IS THE THREAT FOR HIGH WINDS ACROSS THE
PLAINS DUE TO STG PRESSURE GRADIENT.  BNDRY LAYER FLOW IS 40-50 KTS
THRU THE AFTN HOURS AND ITS LIKELY THIS WILL MIX DOWN TO THE SFC
PRODUCING GUSTS IN THE 50-60 MPH RANGE IN SOME AREAS.  HOWEVER IT'S
REALLY GOING TO BE CONFUSING TO HAVE A HIGH WIND WARNING WITH A SNOW
AND BLOWING SNOW ADVISORY ALREADY IN PLACE.  CONSIDERING HOW DRY IT
HAS BEEN BLOWING DUST MIGHT BECOME MORE OF A PROBLEM THAN SNOW IN
MANY AREAS IF LATEST NAM IS CORRECT.

FOR TONIGHT THE MAIN UPPER LEVEL LOW WILL MOVE SLOWLY TO THE ENE AND
BE OVER NCNTRL NEBRASKA.  LATEST NAM DOES NOT SHOW MUCH PCPN AFT 00Z
ACROSS THE PLAINS AS IT REMAINS TO THE NORTH OF WYOMING AND
NEBRASKA.  CURRENT ADVISORIES EXTEND UNTIL 12Z TUE WHICH MAY BE TOO
LONG BUT WILL LET DAY SHIFT MAKE ADJUSTMENTS AS NEEDED.  SFC
GRADIENT WILL DECREASE SOME TONIGHT SO WINDS SHOULD DECREASE SOME
OVER THE PLAINS AFTER SUNSET.  IN THE MTNS SNOW SHOULD CONTINUE
OVERNIGHT AS OROGRAPHICS WILL REMAIN FAVORABLE.

.LONG TERM...WEAK NORTHWESTERLY FLOW ALOFT IS PROGGED OVER THE
FORECAST AREA ON TUESDAY...BECOMING ZONAL TUESDAY NIGHT.  ON
WEDNESDAY MODELS HAVE AN UPPER TROUGH PUSH ACROSS COLORADO.  THE
ECMWF HAS THE AXIS MOVING ACROSS THE FORECAST AREA AT 12Z...THE GFS
AT 18Z...THE NAM AT 00Z THURSDAY.  NEVERTHELESS THE BEST ENERGY IS
WELL SOUTH OF US.  BY WEDNESDAY NIGHT...THE FLOW ALOFT GOES BACK TO
ZONAL.  DOWNWARD MOTION IS PROGGED OVER THE FORECAST AREA ON
TUESDAY.  WEAK UPWARD MOTION MOVES IN TUESDAY NIGHT AND CONTINUES
THROUGH WEDNESDAY.  THE BOUNDARY LAYER FLOW CONTINUES TO BE
NORTHWESTERLY ON TUESDAY BUT AT DECREASED SPEEDS.  THE LOW LEVEL
PRESSURE GRADIENT IS QUITE WEAK TUESDAY NIGHT INTO EARLY WEDNESDAY.
LOOKS LIKE SOUTHWESTERLY FLOW FOR WEDNESDAY...THEN NORTHWESTERLY
MUCH OF WEDNESDAY NIGHT.  FOR MOISTURE...BOTH MODELS HAVE SOME
LINGERING OVER THE NORTHEAST ON EARLY TUESDAY.  THE REST OF THE
PLAINS ARE FAIRLY DRY.  BY LATER TUESDAY AFTERNOON...THERE IS PLENTY
OF MID LEVEL MOISTURE MOVING OVER THE PLAINS.  ON TUESDAY NIGHT
...THE PLAINS ARE PRETTY DRY ON THE GFS...BUT THE NAM HAS FAIRLY
DEEP MOISTURE IN PLACE FROM 03Z TO 12Z.  THE NAM SHOWS A LOT OF MID
AND UPPER LEVEL MOISTURE FOR THE PLAINS WEDNESDAY.  THE GFS ONLY
BRINGS THAT IN LATE IN THE DAY.  TIMING ISSUES WITH THE UPPER
TROUGH.  ON WEDNESDAY NIGHT...BOTH MODELS MOISTEN UP THE PLAINS BY
12Z THURSDAY MORNING.  FOR THE MOUNTAINS...THE MODELS AGREE BETTER
CONCERNING MOISTURE.  THEY KEEP PRETTY FAIRLY DEEP MOISTURE IN PLACE
MOST OF THE PERIODS.  THE BEST IS WEDNESDAY NIGHT INTO THE EXTENDED
PERIOD WITH THE NEXT UPPER CLOSED LOW.  THE QPF FIELDS HAVE A BIT OF
MEASURABLE SNOW LINGERING OVER THE NORTHEAST CORNER TUESDAY
MORNING.  BOTH MODELS KEEP A BIT OF MEASURABLE SNOW GOING IN THE
MOUNTAINS THROUGH ALL THE PERIODS.  FOR PLAINS POPS...WILL KEEP SOME
IN TUESDAY MORNING OVER THE NORTHEAST CORNER...THEN DRY EVERYWHERE
THROUGH MUCH OF WEDNESDAY NIGHT.  OVER THE MOUNTAINS...THE
MOISTURE'S PRETTY GOOD TUESDAY...AND THE MOUNTAIN TOP WIND DIRECTION
IS WEST-NORTHWESTERLY...GOOD FOR OROGRAPHIC HELP.  THE LAPSE RATES
ARE NOT VERY STEEP AND THE TEMPERATURE ADVECTION IS MAINLY NEUTRAL.
FOR TUESDAY NIGHT AND WEDNESDAY...THE MODELS DISAGREE ON MOUNTAIN
TOP FLOW DIRECTION.  THERE IS MOISTURE BUT THOSE MOUNTAIN TOP WINDS
SPEEDS ARE PRETTY LIGHT.  THERE IS WEAK COOL AIR ADVECTION.   THE
LAPSE RATES DO GET BETTER FROM TUESDAY'S.  WILL GO WITH "CHANCE"
THROUGH THE PERIODS.  FOR TEMPERATURES...TUESDAY'S HIGHS ARE CLOSE
TO TODAY'S.  WEDNESDAY'S WARM SLIGHTLY...AND MAINLY OVER THE EASTERN
PLAINS ONLY.  FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...NOW THE
ECMWF AND GFS HAVE THE UPPER CLOSED LOW OVER FOUR CORNERS LATE
THURSDAY AFTERNOON.  THEY BOTH HAVE IT OVER THE TEXAS/OKLAHOMA
PANHANDLES BY LATE FRIDAY AFTERNOON.  THE DGEX HAS COME AROUND
BETTER TO THIS SOLUTION AS WELL...COMPARED TO WHAT IT INDICATED LAST
NIGHT.  THEN THERE IS STRONG NORTHWESTERLY FLOW ALOFT FOR SATURDAY
AND SUNDAY.  MODELS HAVE A DECENT COLD AIR SURGE...UPSLOPE...AND
DEEP MOISTURE ASSOCIATED WITH THE UPPER FEATURE FOR THURSDAY WELL
INTO FRIDAY.  HOPEFULLY THIS WILL ALL COME TRUE?  THERE IS ENOUGH
MOISTURE ON SATURDAY AND SUNDAY TO KEEP SOME MINIMAL MOUNTAIN POPS
GOING.  TEMPERATURES LOOK BELOW SEASONAL NORMALS THURSDAY THROUGH
SATURDAY...WITH PERHAPS READINGS GETTING CLOSE TO NORMALS ON
SUNDAY.

&&

.AVIATION...LOW LEVEL WINDS WILL BRIEFLY HAVE AN UPSLOPE COMPONENT
THRU 12Z AND WITH MAIN UPPER LEVEL LOW OVERHEAD COULD SEE A BRIEF
PERIOD OF SNOW SHOWERS WHICH MAY DROP UP TO A HALF INCH OF SNOW
AROUND SUNRISE.  COULD SEE A BRIEF PERIOD OF MVFR/IFR OF SNOW SHOWER
ACTIVITY DOES DVLP.  BY MID MORNING THE WINDS WILL BECOME MORE NWLY
SHUTTING OFF THE CHC FOR ADDITIONAL PCPN.  WINDS WILL GRADUALLY
INCREASE BY 18Z WITH NNW WINDS OF 20 TO 35 MPH DURING THE AFTN WITH
A FEW GUSTS TO 50 MPH POSSIBLE THRU 00Z.  COULD SEE SOME VISBILITY
RESTRICTIONS DUE TO BLOWING DUST IF STG WINDS DO OCCUR.  WINDS
SHOULD DECREASE AFT 00Z WITH SPEEDS IN THE 10-20 MPH RANGE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WARNING TODAY AND TNIGHT FOR THE NORTH-CENTRAL
MOUNTAINS ZONES 31..33 AND 34.
...WINTER WEATHER ADVISORY FOR THE VALLEYS OF GRAND AND JACKSON
COUNTIES TODAY AND TONIGHT...ZONES 30 AND 32.
...WINTER WEATHER ADVISORY FOR THE NORTHERN FRONT RANGE FOOTHILLS
TODAY THRU MIDNIGHT TONIGHT...ZONE 35.
...WINTER WEATHER ADVISORY FOR THE NORTHEAST PLAINS FROM 6 AM MDT
TODAY TO 6 AM MDT TUESDAY...ZONES 42..44 AND 48>51

RPK/RJK
Hazardous weather outlook, Mar 23, 3:58 AM MST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
458 AM MDT MON MAR 23 2009

COZ030>051-231700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
458 AM MDT MON MAR 23 2009

...WINTER STORM WARNING NORTH CENTRAL MOUNTAINS MIDNIGHT TODAY
THROUGH 6 AM TUESDAY...
...WINTER WEATHER ADVISORY FOR LOWER ELEVATIONS OF GRAND AND JACKSON
COUNTIES FOR SNOW AND BLOWING SNOW TODAY THROUGH 6 AM
TUESDAY...
...WINTER WEATHER ADVISORY FOR THE NORTHERN FRONT RANGE FOOTHILLS
TODAY THRU MIDNIGHT TONIGHT.
...WINTER WEATHER ADVISORY FOR THE NORTHEAST PLAINS TODAY THROUGH
6 AM MDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM OVER NORTHEAST COLORADO WILL MOVE INTO
SOUTHWEST NEBRASKA BY TONIGHT.  THIS SYSTEM WILL PRODUCE SNOW IN THE
MOUNTAINS AND HIGHER VALLEYS WHICH WILL BE HEAVY AT TIMES THROUGH
TONIGHT.  TOTAL ACCUMULATIONS WILL RANGE FROM 8 TO 20 INCHES IN THE
MOUNTAINS WITH 5 TO 10 INCHES IN THE HIGHER VALLEYS.

OVER NORTHEAST COLORADO EXPECT A MIXTURE OF RAIN AND SNOW WHICH WILL
CHANGE OVER TO ALL SNOW BY LATE MORNING AND CONTINUE INTO THE
EVENING HOURS.  SNOW ACCUMULATIONS OF 3 TO 6 INCHES WILL BE POSSIBLE
NORTHEAST OF A LINE FROM FORT COLLINS TO WIGGINS TO LAST CHANCE.
NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL PRODUCE
AREAS OF BLOWING SNOW WITH NEAR BLIZZARD CONDITIONS POSSIBLE ALONG
THE WYOMING...NEBRASKA BORDER THIS AFTERNOON AND EVENING.  CLOSER TO
THE FOOTHILLS SNOW ACCUMULATIONS AROUND AN INCH OR SO WILL POSSIBLE
MAINLY THIS MORNING.  IN THOSE AREAS THAT RECEIVE LITTLE SNOWFALL
OVER THE PLAINS AREAS OF BLOWING DUST WILL BE POSSIBLE REDUCING
VISIBILITIES TO UNDER A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM IS SHAPING UP FOR THE FORECAST AREA WITH THE CURRENT
SCENARIO SHOWING A STORM TRACK CONDUCIVE TO A WIDESPREAD SNOWFALL
FOR ALL OF THE FORECAST AREA FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY.

SNOW WILL BE LIKELY IN THE MOUNTAIN ON TUESDAY WITH A COUPLE MORE
INCHES OF ACCUMULATION POSSIBLE. THERE WILL BE A CHANCE OF SNOW OVER
THE NORTHEASTERN CORNER OF COLORADO FOR THE FIRST HALF OF TUESDAY AS
WELL.  A CHANCE OF SNOW WILL CONTINUE OVER THE MOUNTAINS INTO NEXT
WEEKEND.  THERE IS ALSO A CHANCE OF SNOW OVER THE PLAINS ON THURSDAY
THROUGH FRIDAY.

TEMPERATURES ARE EXPECTED TO STAY BELOW SEASONAL NORMALS THROUGH
SATURDAY...WITH THE COLDEST DAY BEING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RPK/RJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Logan County

When
March 23, 9:44 AM MST to 1:30 PM MST
Where
Logan County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Morgan County

When
March 23, 11:09 AM MST to 1:30 PM MST
Where
Morgan County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
March 23, 11:51 AM MST to 1:30 PM MST
Where
Phillips County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

High Wind, Washington County

When
March 23, 12:04 PM MST to 1:30 PM MST
Where
Washington County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153334, 153332, 153335, 153333.